Hail, Turner
- When
- April 8, 3:43 PM EST
- Where
- Turner County, Ashburn
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 31.700, -83.650
The combination of steep mid level lapse rates, an upper trough, and significant low level moisture with dewpoints in the 70s contributed to significant instability across the area. Thunderstorms produced several instances of large hail and wind damage across portions of southeast Alabama and southwest Georgia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
The combination of steep mid level lapse rates, an upper trough, and significant low level moisture with dewpoints in the 70s contributed to significant instability across the area. Thunderstorms produced several instances of large hail and wind damage across portions of southeast Alabama and southwest Georgia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 8, 1:05 PM EST, 2 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 205 PM EDT Wed Apr 8 2020 .NEAR TERM [Through Tomorrow]... Popcorn showers w/ isolated thunder were developing this afternoon, most vigorously along a surface trough near I-10 into the Wiregrass region. This activity should continue to develop northwest into the large scale ascent associated w/ an approaching mid-level shortwave. Bulk Shear approaches 35 kts with Mixed Layer CAPE around 2k J/Kg, so there is ample shear and instability for convection. Low to mid- level lapse rates are steep with Downdraft CAPE up to 1k J/Kg, so damaging wind gusts are the primary threat. Isolated large hail is also possible given steep lapse rates as well in the hail growth zone, especially associated with any storms with rotating updrafts. The severe weather threat will increase generally north of I-10, where the SPC risk increases from marginal to slight across the northern tier of southwest GA counties. The severe weather threat will increase after 4-5 PM ET and diminish around midnight. For late tonight into Thursday morning, a Mesoscale Convective System will approach from the northwest. Given earlier convection this evening and appreciable Convective Inhibition, this activity should diminish prior to reaching our northern counties in AL/GA. A weak cold frontal passage will occur on Thursday with decreasing chance of showers and increasing sunshine across AL/GA. Closer to I- 10, renewed showers and thunderstorms are likely in the afternoon, some of which could be strong to severe. .SHORT TERM [Thursday Night through Friday Night]... The more active pattern will continue into the short term as another upper level disturbance moves across the area Thursday night into Friday. This will allow for 20-30% PoPs across the southern portion of the CWA. Instability is limited. As this wave shifts east, high pressure builds at the surface and conditions will be dry for Friday night. The big story for the short term will be the change in temperatures. While highs tomorrow will reach into the 90s across portions of our area, highs will be in the lower 70s on Friday. Lows will mainly be in the 40s and 50s. .LONG TERM [Saturday Through Wednesday]... The long term looks to hold our most potent chance of severe weather over the next week. A cut off upper level low across the southwest CONUS will eventually progress eastward this week with the upper low across western TX on Saturday. As this occurs, a surface low develops across the Plains this weekend and lifts northward into the Ohio Valley. There are still some timing differences in the guidance with the GFS faster than the ECWFM. Overall though, a warm front will setup across the southeast Saturday night into Sunday putting the CWA in the warm sector. As the surface low lifts northward, the cold front will move through the area Sunday night into Monday. This system will not only give us the best chance of rain over the next week, but also our best chance of severe storms. CAPE will be sufficient with values around 1500 J/kg, however the shear values are more impressive with low level shear of 30-35kts and deep layer shear of 50-65kts. This will result in severe weather chances late in the weekend into early Monday with tornadoes, damaging wind and hail all being possible. As today is safe place selfie day today, it's a good time to find your safe place with the upcoming severe event this weekend. The cold front will linger across the southeast Big Bend area for a few days, allowing for low end PoPs through much of the long term. Temperatures will climb ahead of the front with high temperatures back in the 80s beginning Sunday. && .AVIATION... [Through 18Z Thursday] Flirting with MVFR through this evening mainly at DHN, ECP, and VLD in TSRA...otherwise VFR. Widespread IFR/LIFR in low clouds and patchy fog returns tonight, with ABY the exception where MVFR is expected. Southwest winds this afternoon 10-20 kts, becmg light and variable overnight. && .MARINE... Winds speeds will be around 15 knots for much of the remainder of the week but increase to 20 knots ahead of a strong cold front that will affect the marine area Sunday into Monday. With this event, seas will increase 8-10 feet. Besides stronger winds and seas, severe weather will be possible across the marine area Sunday into Monday. && .FIRE WEATHER... Outside of high dispersions, hazardous fire weather conditions are not expected. && .HYDROLOGY... Rainfall amounts will be light through the rest of the week, however with a front moving through late this weekend into next week, rain chances will increase. This front will stall out over the southeast Big Bend area on Monday. Overall rainfall amounts will be in the 2-3 inch range with isolated higher amounts. A few rivers could end up being pushed back up into action. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur (while following all local, state, and CDC guidelines) by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 70 91 59 71 49 / 10 50 20 30 0 Panama City 71 83 61 71 54 / 20 20 30 30 0 Dothan 69 85 57 71 46 / 40 20 30 20 0 Albany 69 86 58 70 46 / 50 20 20 10 0 Valdosta 69 88 58 70 46 / 40 40 20 20 0 Cross City 69 85 62 70 49 / 30 20 20 30 0 Apalachicola 71 81 62 70 56 / 10 10 20 30 0 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...LF SHORT TERM...Fieux LONG TERM...Fieux AVIATION...LF MARINE...Fieux FIRE WEATHER...LF HYDROLOGY...Fieux
Special Weather Statement National Weather Service Tallahassee FL 207 PM CDT Wed Apr 8 2020 FLZ007-081930- North Walton FL- 207 PM CDT Wed Apr 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTON COUNTY UNTIL 230 PM CDT... At 207 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Baker, or 11 miles northwest of Crestview, moving east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Liberty, Paxton, Gordon, Pond Creek, Cluster Springs, Fox Hill, Flowersville, New Harmony, Caney Creek and Lakewood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3099 8639 3099 8619 3076 8620 3078 8639 TIME...MOT...LOC 1907Z 273DEG 25KT 3090 8665
Special Weather Statement National Weather Service Tallahassee FL 235 PM CDT Wed Apr 8 2020 FLZ007>011-082015- Central Walton FL-Holmes FL-Jackson FL-North Walton FL-Washington FL- 235 PM CDT Wed Apr 8 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JACKSON...NORTHERN WALTON...HOLMES AND NORTHERN WASHINGTON COUNTIES UNTIL 315 PM CDT... At 234 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles northwest of Vernon, moving east at 40 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Vernon, Chipley, Graceville, De Funiak Springs, Bonifay, Eglin Air Force Base, Bradford, Union, Liberty, Cottondale, Paxton, Ponce De Leon, Alford, Caryville, Wausau, Esto, Westville, Campbellton, Noma and Oakwood Hills. LAT...LON 3099 8639 3099 8529 3058 8530 3060 8639 TIME...MOT...LOC 1934Z 268DEG 33KT 3069 8588
Special Weather Statement
National Weather Service Tallahassee FL
342 PM EDT Wed Apr 8 2020
GAZ126>128-082015-
Worth GA-Lee GA-Turner GA-
342 PM EDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TURNER...NORTHERN LEE AND
NORTHWESTERN WORTH COUNTIES UNTIL 415 PM EDT...
At 342 PM EDT, Doppler radar was tracking a strong thunderstorm near
Smithville, or 11 miles north of Leesburg, moving east at 50 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Leesburg, Smithville, Worth, Warwick, Chokee, Sibley, Starksville,
Scrutchins, Hobby, Neyami, Philema, Dakota, Doles, Mossy Dell and
Oakfield.
LAT...LON 3191 8392 3184 8394 3184 8386 3182 8385
3183 8384 3181 8383 3180 8380 3180 8365
3163 8371 3178 8429 3179 8428 3179 8426
3183 8426 3185 8429 3192 8426
TIME...MOT...LOC 1942Z 287DEG 44KT 3190 8418Special Weather Statement
National Weather Service Tallahassee FL
314 PM CDT Wed Apr 8 2020
FLZ007>011-082100-
Central Walton FL-Holmes FL-Jackson FL-North Walton FL-Washington FL-
314 PM CDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...NORTHERN WALTON...
HOLMES AND WASHINGTON COUNTIES UNTIL 400 PM CDT...
At 314 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marianna to near De Funiak Springs.
Movement was east at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Vernon, De Funiak Springs, Bonifay, Marianna, Chipley, Graceville,
Eglin Air Force Base, Chattahoochee, Bradford, Union, Liberty, Live
Oak, Malone, Sneads, Cottondale, Grand Ridge, Greenwood, Ponce De
Leon, Alford and Caryville.
LAT...LON 3099 8628 3097 8500 3096 8498 3093 8498
3088 8493 3082 8494 3077 8492 3073 8488
3067 8488 3062 8491 3060 8496 3061 8517
3057 8518 3056 8549 3058 8632
TIME...MOT...LOC 2014Z 274DEG 31KT 3073 8530 3078 8613Special Weather Statement
National Weather Service Tallahassee FL
414 PM EDT Wed Apr 8 2020
GAZ126>128-130-131-082100-
Worth GA-Lee GA-Irwin GA-Turner GA-Ben Hill GA-
414 PM EDT Wed Apr 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IRWIN...TURNER...
NORTHEASTERN LEE...BEN HILL AND NORTHERN WORTH COUNTIES UNTIL 500 PM
EDT...
At 414 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Jacksonville to 10 miles west of Arabi.
Movement was east at 60 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Fitzgerald, Ashburn, Ocilla, Mystic, Worth, Terrell, Sycamore,
Warwick, Rebecca, Chokee, Amboy, Osierfield, Waterloo, Pinetta,
Inaha, Ashton, Irwinville, Hobby, Turner Co Airport and Irwinville
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3189 8393 3184 8394 3184 8386 3180 8380
3180 8361 3185 8361 3182 8313 3181 8313
3182 8311 3178 8303 3178 8299 3166 8300
3161 8306 3158 8306 3160 8398 3190 8407
TIME...MOT...LOC 2014Z 280DEG 54KT 3180 8298 3177 8387The Moody AFB radar (KVAX), 109 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
14 thunderstorm wind, 2 hail, 2 tornado. Local standard time, as filed.
A tree was blown down at Highway 32 east and Bethel Road.
A brief tornado touched down in Ray City, with damage to trees and minor damage to structures. The tornado moved east out of Ray City and dissipated before reaching Lakeland. Straight line winds damage was observed however in Lanier County from U.S. Route 129 through parts of Lakeland to near the Clinch County line. Max winds were estimated near 80 mph.
A tree was blown down onto a house.
A tree was blown down onto a house on Thigpen Circle.
Trees and power lines were blown down with light poles snapped.
This is a continuation of the EF0 tornado that started in Berrien county. The tornado moved east out of Ray City and dissipated before reaching Lakeland. Straight line winds damage was observed however in Lanier County from U.S. Route 129 through parts of Lakeland to near the Clinch County line. Max winds were estimated near 80 mph.
Trees and power lines were blown down near Royals Road and Lee Road.
A tree was blown down onto a house along Highway 37 West.
A large tree was blown down onto a power line.
A tree was blown down onto a house at Pine St and 3rd Ave.
Numerous trees were blown down around the Banks Lake area with one tree on the dam.
Trees were blown down.
A steeple was blown off a church near Highway 221.
Trees were blown down at Burnt Church Road.
Trees and power lines were blown down around the Lakeshore Drive area and Temple Street.
Numerous trees and power lines were blown down across the county in association with straight line winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2020Every state in 2020This day in weather historyThe tornado archive for Georgia, 2020Warnings in Georgia, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886908, 886909, 886910, 886932, 886911, 886912, 886914, 886935, 886915, 886916, 886917, 886918, 886919, 886920, 886921, 886922, 886923, 886936.